EconPapers    
Economics at your fingertips  
 

A model of fiscal dominance under the “Reinhart Conjecture”

Gilles Dufrénot (), Fredj Jawadi () and Guillaume Khayat
Additional contact information
Gilles Dufrénot: GREQAM - Groupement de Recherche en Économie Quantitative d'Aix-Marseille - ECM - Ecole Centrale de Marseille - CNRS - Centre National de la Recherche Scientifique - AMU - Aix Marseille Université - EHESS - École des hautes études en sciences sociales, AMSE - Aix-Marseille Sciences Economiques - EHESS - École des hautes études en sciences sociales - AMU - Aix Marseille Université - ECM - Ecole Centrale de Marseille - CNRS - Centre National de la Recherche Scientifique, CEPII - Centre d'études prospectives et d'informations internationales
Guillaume Khayat: GREQAM - Groupement de Recherche en Économie Quantitative d'Aix-Marseille - ECM - Ecole Centrale de Marseille - CNRS - Centre National de la Recherche Scientifique - AMU - Aix Marseille Université - EHESS - École des hautes études en sciences sociales

Post-Print from HAL

Abstract: This paper proposes some simple models where the central bank trades off between stabilizing the business cycle and targeting inflation to a level that stabilizes the public debt ratio. We show that in a closed economy fiscal dominance does not necessarily imply hyperinflation. Moreover, in an open economy it is successful in lowering debt ratios when output is reactive enough to unconventional monetary policy and when the expectations of future inflation are well anchored to the debt-stabilization inflation target. We show that the dynamics of both inflation and public debt ratio are described by first-difference equations with time varying coefficients. We provide some conditions for the asymptotic solutions of the long-run steady states. In particular, we define two regimes of respectively strong and weak fiscal dominance, depending upon whether or not the central bank's action ensures both the sustainability and the speed of convergence of debt to its long-term level.

Keywords: Fiscal dominance; Debt sustainability; Unconventional monetary policy (search for similar items in EconPapers)
Date: 2018-08
Note: View the original document on HAL open archive server: https://hal-amu.archives-ouvertes.fr/hal-01890414
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Published in Journal of Economic Dynamics and Control, Elsevier, 2018, 93, pp.332 - 345. ⟨10.1016/j.jedc.2018.01.046⟩

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Journal Article: A model of fiscal dominance under the “Reinhart Conjecture” (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:hal:journl:hal-01890414

Access Statistics for this paper

More papers in Post-Print from HAL
Bibliographic data for series maintained by CCSD ().

 
Page updated 2019-11-26
Handle: RePEc:hal:journl:hal-01890414